23 yo M w/ no known PMHx presents to the ED BIBEMS for AMS. Patient is awake but appears slightly confused, he is salivating and spitting in the ED but able to protect his airway and his vitals are stable, he has no signs of trauma, no abnormal odors. He refuses to provide any history. EMS reports they heard family member mention there were “empty bottles” in his room. Patient also c/o abdominal pain.
Vitals: T 99.6 HR 113 R 22 BP 136/98 O2 Sat 94% RA
GEN – Patient is awake, appears to be intoxicated but able to follow commands although refuses to provide any history
HEENT – NCAT, throat clear, PERRLA, no mydriasis, normal afferent reflex, no nystagmus
CV – Tachycardic w/ regular rhythm, normal S1, S2, no murmur
Lungs – CTAB
Abdm – Soft, +ttp w/ diffuse voluntary guarding
Ext – Full ROM, several old linear scars in bilateral distal forearms.
Neuro – Alert, oriented x2, moving all ext, no facial droop, no dysmetria or pronator drift.
Rest of exam is unremarkable
Patient is placed on monitor, labs are drawn including aspirin, tylenol, serum osmolarity, and blood gas among others. A few minutes later the lab calls back and reports “they are unable to check the lactate because the level is too high.”
Toxic alcohol poisonings cause dozens of fatal intoxications in the United States every year. Even small ingestions of these alcohols can result in significant toxicity. Rapid recognition and early treatment, including alcohol dehydrogenase inhibition, is vital.
Methanol and ethylene glycol are frequently found in high concentration in automotive antifreeze solutions, windshield wiper fluid, solvents, cleaners, fuels, and other industrial products. Most serious poisonings occur following ingestion (inhalation and dermal exposures rarely cause toxicity).
Methanol and ethylene glycol are metabolized by alcohol and aldehyde dehydrogenase to their toxic products. In the case of methanol, the end-product is formate which is known to cause retinal injury due to its effects on mitochondria. In the case of ethylene glycol, it gets converted into glycolate and oxalate. Ethylene glycol intoxication usually leads to reversible kidney injury due to the direct toxic effects of glycolate on tubular cells and the deposition of oxalic acid crystals which also leads to the development of hypocalcemia.
With ingestions of either alcohol, a profound anion gap metabolic acidosis usually develops, which directly correlates with the accumulation of toxic acid metabolites. The decreased pH also increases the ability of the toxic metabolites to penetrate cells, further depressing CNS function and causing a rapid downward spiral acidosis and hypoxia.
Few conditions other than methanol and ethylene glycol intoxication will cause a profound high (>25) anion gap metabolic acidosis. It also important to note that the glycolate produced by the metabolism of ethylene glycol can be erroneously interpreted as lactate by certain blood gas machines and result in an abnormally high lactate.
The clinician should make every effort to identify the original source and nature of the exposure. In the case above, the mother presented to the ED shortly after the patient’s arrival and reported she had found a bottle of antifreeze in his room which was empty and patient had a history of depression. It is important to note that antifreeze may contain propylene alcohol instead of ethylene glycol. The patient was started on fomepizole and eventually underwent hemodialysis and had a good outcome. It is important to have a low threshold to begin making arrangements for emergent dialysis in this patient population.
Take Home Points:
1. Methanol leads to Retinal injury, look for defective afferent pupillary reflex and/or mydriasis
2. Ethylene glycol may not be the alcohol in a particular antifreeze solution
3. Ethylene glycol causes reversible kidney injury by direct tubular damage of glycolate and by oxalate crystal deposition in tubules
4. Calcium oxalate deposition results in hypocalcemia and thought to be the cause of facial nerve palsies in these patients when present.
5. Obtaining information regarding substances at home or place of occurrence is key
6. Treat w/ fomepizole and supplement w/ folate and thiamine (helps in the elimination of methanol especially)
7. Get renal team involved early and have low threshold for making arrangements for hemodialysis
Special Thanks to Dr. Lindsey Lawrence for her morning report presentation on this case